Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 6:06 PM CDT for Trego County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 6:06 PM CDT (23:06 UTC)
- Expired
- May 28, 2018, 6:23 PM CDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
356
WUUS53 KDDC 282306
SVRDDC
KSC195-290000-
/O.NEW.KDDC.SV.W.0122.180528T2306Z-180529T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
606 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Trego County in west central Kansas...
* Until 700 PM CDT
* At 606 PM CDT, a severe thunderstorm was located 6 miles south of
Voda, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wakeeney and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3912 9961 3885 9997 3896 10015 3913 10001
3913 9962
TIME...MOT...LOC 2306Z 218DEG 20KT 3897 10000
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
631
WWUS53 KDDC 282323
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT MON MAY 28 2018
KSC195-282333-
/O.CAN.KDDC.SV.W.0122.000000T0000Z-180529T0000Z/
Trego KS-
623 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3912 9961 3885 9997 3896 10015 3913 10001
3913 9962
TIME...MOT...LOC 2322Z 218DEG 20KT 3905 9992
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 28, 2:34 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 234 PM CDT Mon May 28 2018 ...Updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 4:57 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 457 PM CDT MON MAY 28 2018 KSZ084-282245- Morton KS- 457 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND SOUTHERN STANTON COUNTIES UNTIL 545 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Elkhart, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Richfield. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3739 10204 3739 10163 3699 10191 3699 10204 TIME...MOT...LOC 2157Z 206DEG 41KT 3698 10207 TATRO
Special weather statement, May 28, 5:07 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 507 PM CDT MON MAY 28 2018 KSZ030-282300- Trego KS- 507 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Wakeeney, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for central and west central Kansas. LAT...LON 3911 9959 3894 9979 3913 10006 3913 9959 TIME...MOT...LOC 2207Z 230DEG 19KT 3907 9980 SUGDEN
Special weather statement, May 28, 5:29 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 529 PM CDT MON MAY 28 2018 KSZ030-031-282330- Trego KS-Ellis KS- 529 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 630 PM CDT... At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Palco, or 10 miles northeast of Ogallah, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Trego and northwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for central and west central Kansas. LAT...LON 3912 9923 3901 9966 3913 9974 3913 9923 TIME...MOT...LOC 2229Z 241DEG 20KT 3913 9964 SUGDEN
Local storm report, May 28, 5:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL ELKHART 37.00N 101.89W
05/28/2018 E0.88 INCH MORTON KS PUBLIC
0530 PM HAIL 2 S AMY 38.45N 100.60W
05/28/2018 E1.00 INCH LANE KS PUBLIC
0515 PM HAIL 11 SSW BIG BOW 37.42N 101.65W
05/28/2018 E1.00 INCH STANTON KS PUBLIC
WINDS ALSO GUSTED TO 50 MPH WITH THIS STORM.
&&Special weather statement, May 28, 5:55 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 555 PM CDT MON MAY 28 2018 KSZ030-290000- Trego KS- 555 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 700 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Voda, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3903 9961 3883 10015 3913 10015 3913 9967 TIME...MOT...LOC 2255Z 218DEG 20KT 3896 10004 SUGDEN
Local storm report, May 28, 6:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 E SCOTT CITY 38.48N 100.82W
05/28/2018 E1.25 INCH SCOTT KS EMERGENCY MNGR
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| May 28, 3:36 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| May 28, 4:23 PM CDT | Special Weather Statement | DDC | Grant, Morton | 52 min |
| May 28, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 23 min |
| May 28, 4:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 28, 4:40 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 18 min |
| May 28, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| May 28, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 54 min |
| May 28, 5:07 PM CDT | Special Weather Statement | DDC | Trego | 53 min |
| May 28, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
| May 28, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Stanton, Stevens | 63 min |
| May 28, 5:29 PM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 67 min |
| May 28, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| May 28, 5:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| May 28, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| May 28, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| May 28, 6:20 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 53 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 59 min |
| May 28, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 27 min |
| May 28, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 60 min |
| May 28, 6:54 PM CDT | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 36 min |
| May 28, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.